New Mexico, 2009

Damaging Winds in New Mexico, August 4 to 6, 2009

August 4 to 6, 2009 · NWS EPZ · 2 events in 1 county or zone

High pressure aloft migrated eastward across central New Mexico during the period, putting southern New Mexico under an easterly mid level flow. A weak inverted trough was embedded in this flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

High pressure aloft migrated eastward across central New Mexico during the period, putting southern New Mexico under an easterly mid level flow. A weak inverted trough was embedded in this flow. At the surface, dewpoint depressions were in the 40 to 50 degree F. range, encouraging damaging straight line winds. At the end of the period, the lower levels had moistened up, which facilitated stronger cells and wet microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 4, 1:43 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 4, 1:43 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
243 PM MDT TUE AUG 4 2009

.SYNOPSIS...
UPPER-LEVEL HIGH PRESSURE WILL CONTINUE TO RESIDE OVER NEW
MEXICO THROUGH TOMORROW. THIS PATTERN WILL KEEP STORM ACTIVITY
LIMITED ACROSS THE REGION WITH ONLY ISOLATED STORMS EXPECTED. MOST
STORMS WILL BE OVER THE MOUNTAINS WITH ONLY SLIGHT CHANCES FOR
LOWLAND STORMS TONIGHT THROUGH WEDNESDAY EVENING. TEMPERATURES
WILL CONTINUE ABOVE NORMAL WITH SOME LOWLAND LOCATIONS WARMING TO
100 DEGREES ON WEDNESDAY. THURSDAY THE UPPER HIGH WILL BEGIN TO
SHIFT EAST AND ALLOW MOISTURE TO MOVE BACK IN OVER THE WESTERN
PORTIONS OF NEW MEXICO...INCREASING RAIN CHANCES FOR THE BOOTHEEL
AND GILA REGIONS. FOR FRIDAY THE HIGH SLIDES FURTHER EAST AWAY
FROM THE REGION. A DEEP SOUTHERLY FLOW WILL BRING MONSOONAL
MOISTURE INTO THE REGION. ALL LOCATIONS WILL SEE AN INCREASE IN
STORM CHANCES FRIDAY THROUGH THE WEEKEND.

&&

.DISCUSSION...
NO CHANGES FOR PERIODS 1-4 (TONIGHT THROUGH TOMORROW NIGHT) AS THE
UPPER RIDGE STAYED LOCKED OVER THE CWFA. ENOUGH MOISTURE REMAINS
OVER THE REGION FOR DAYTIME DESTABILIZATION DUE TO OROGRAPHIC
LIFT/CONVERGENCE. THUS EXPECT THE PATTERN OF AFTERNOON/EARLY EVE
STORMS OVER AREA MOUNTAINS TO REPEAT AGAIN TOMORROW. INTENSE
LOWLAND SURFACE HEATING IS ENOUGH TO TURN THE AIRMASS UNSTABLE BUT
AREA IS ISOLATED FROM MESOSCALE FORCING FEATURES. THUS LACK OF
LIFT TRIGGERS WILL LIMIT LOWLAND STORM ACTIVITY. WILL HAVE TO GET
STORM DRIFT OR DEEP OUTFLOW BOUNDARIES TO HAVE MUCH CHANCE OF
LOWLAND STORMS. THUS ONLY MINIMUM OR NO POPS FOR MUCH OF LOWLANDS.
CHANCES TO APPEAR BETTER WESTERN CWFA VS. EASTERN CWFA FOR
WEDNESDAY. SHOULD SEE SOME 100 DEGREE READING ACROSS THE LOWLANDS
FOR MAX TEMPERATURES.

MODELS INDICATE THE UPPER HIGH WILL BEGIN A MOVE TO THE EAST ON
THURSDAY. THIS SHIFT WILL BE INITIATED BY A DEEP PACIFIC TROUGH
MAKING ITS WAY ONTO THE WEST COAST. MID AND UPPER FLOW WILL TURN
SOUTHERLY AND ALLOW FOR A TAP OF DEEPER MOISTURE TO RIDE NORTH OUT
OF MEXICO INTO THE WESTERN CWFA. THUS WILL RAISE POPS WEST ZONES
FOR THURSDAY AFTERNOON AND EVENING...KEEPING POPS LOW EAST ZONES.
FRIDAY THE RIDGE IS PROGED TO CONTINUE ITS SLIDE EAST FURTHER
AWAY FROM THE AREA. THE MONSOONAL MOISTURE PLUME WILL BE ALLOWED
TO SPREAD EAST OVER THE ENTIRE CWFA. THUS WILL BROAD-BRUSH HIGHER
POPS FOR ALL ZONES FRIDAY THROUGH SATURDAY. SUNDAY THERE MAY BE
MINIMAL DRYING OUT WEST AS A DRIER SW FLOW RIDES OVER THE
GILA...BUT STILL EXPECT SCATTERED GILA REGION STORMS.

LATEST MID RANGE MODEL RUNS SUGGEST RIDGING TO BUILD BACK OVER THE
REGION EARLY NEXT WEEK. THIS WILL NOT END STORMS BUT COVERAGE
SHOULD BE REDUCED. TEMPERATURES TO BUMP BACK UP AFTER A DIP DURING
THE END OF THIS WEEK AND WEEKEND.

14 - BIRD

&&

.AVIATION...VALID 05/0000Z-06/0000Z...

MOSTLY VFR TONIGHT AND WEDNESDAY.  HOWEVER...THERE WILL BE ISOLATED
SHOWERS AND THUNDERSTORMS OVER THE GILA AND THE SACRAMENTO MOUNTAINS
THIS EVENING AND AGAIN WEDNESDAY AFTERNOON.

21 - PARK

&&

.FIRE WEATHER...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE GILA AND THE
SACRAMENTO MOUNTAINS THIS EVENING AND JUST A SLIGHT CHANCE OVER THE
REST OF THE AREA...THEN MAINLY CLEAR OVERNIGHT WITH LIGHT WINDS.
HIGH PRESSURE ALOFT OVER NEW MEXICO AND WEST TEXAS WILL DECREASE THE
CHANCE FOR SHOWERS AND THUNDERSTORMS OVER MOST OF THE AREA WEDNESDAY
WITH THE BEST CHANCE OF THUNDERSTORMS OVER THE GILA REGION.
TEMPERATURES REMAINING WELL ABOVE NORMAL WEDNESDAY AND THURSDAY WITH
HUMIDITY IN THE MID TEENS TO LOW 20S OVER LOWER DESERTS AND THE GILA
WHILE THE SACRAMENTO MOUNTAINS WILL BE IN THE LOW 20S TO MID 30S.
WINDS MOSTLY LIGHT TOMORROW AND THURSDAY. THAT HIGH PRESSURE WILL
MOVE EAST THURSDAY AND FRIDAY AS AN UPPER LEVEL TROUGH MOVES IN OFF
THE PACIFIC. THIS WILL BRING A RETURN FLOW OF DEEP MOISTURE FROM THE
SOUTH AND INCREASE THE CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY
FROM THE BOOTHEEL INTO THE GILA FOR THURSDAY AND FRIDAY...AND PERHAPS
ACROSS THE ENTIRE AREA OVER THE WEEKEND.

21 - PARK

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74 101  74  99  75 /  10  10  10  10  20
SIERRA BLANCA TX        67  99  66  97  67 /  10  10  10  10  10
LAS CRUCES              70 101  70  99  71 /  10  10  10  10  20
ALAMOGORDO              69  99  68  97  69 /  10  10  10  20  20
CLOUDCROFT              49  77  49  75  51 /  20  10  10  20  20
TRUTH OR CONSEQUENCES   69  98  68  96  69 /  10  10  10  20  20
SILVER CITY             62  93  62  91  64 /  20  20  20  20  20
DEMING                  69 100  68  98  69 /  10  10  10  10  20
LORDSBURG               70 100  69  98  70 /  10  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/21
Hazardous weather outlook, Aug 4, 10:15 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 PM MDT TUE AUG 4 2009

NMZ022>025-030>032-TXZ055-056-051530-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 PM MDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
HIGH PRESSURE WILL SIGNIFICANTLY LIMIT AFTERNOON AND EVENING STORMS
ACTIVITY TODAY. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP MID
TO LATE AFTERNOON OVER AREA MOUNTAINS. LOWLANDS WILL HAVE ONLY A
SLIGHT CHANCE FOR LATE DAY STORMS. A FEW OF THESE STORMS MAY HAVE
SMALL HAIL AND GUSTY WINDS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS ARE POSSIBLE...MAINLY OVER THE MOUNTAINS AGAIN
ON WEDNESDAY. THURSDAY THE UPPER HIGH WHICH IS SQUELCHING THE STORM
DEVELOPMENT WILL BEGIN SHIFTING EAST. THIS WILL ALLOW FOR ADDITIONAL
MOISTURE AND INSTABILITY TO WORK IN OVER THE WESTERN PORTIONS OF THE
FORECAST AREA ON THURSDAY AFTERNOON. FOR FRIDAY AND THE WEEKEND
EXPECT SCATTERED MOUNTAIN STORMS AND ISOLATED TO SCATTERED LOWLAND
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.

BIRD

The radar

The Holloman AFB radar (KHDX), 33 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
August 4, 3:30 PM MST
Where
Otero County, 1.52 mi S of (Alm)wh Sands/Alamag
Measured
64 kt (74 mph) measured gust
Property damage
$40,000
Reported by
ASOS
Coordinates
32.808, -105.983

A microburst with a wind gust measured at 74 mph by the Alamogordo Airport ASOS blew a roof off a trailer and a steeple off a church in nearby Boles Acres. Power lines were also blown down.

Thunderstorm Wind, Otero

When
August 6, 7:04 PM MST
Where
Otero County, 19.89 mi W of Dunes
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
32.635, -106.339

A mesonet site on White Sands Missile Range measured a gust of 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195449, 195451.